Good Morning to all~ It has been awhile since I've posted, but I stop in and read ocassionally. I had my surgery 7/27 and was in the hosp. for 5 days. I had a resection, hysterectomy and appendectomy. Im f/43, dx rectal CA 4/12/04 for those who are new or may not know me from previous. I spent 5 days in hosp, and was home for 1 week. Experienced pain and dr. determined I had developed an internal abcess. Back to the hosp I went for another 7 days. They inserted a drain line through the right cheek of my bum with a drain bulb for collection. It was a CT scan guided event to put the thing in. It was most uncomfortable as any pressure would send me to the roof. Very difficult resting and getting in and out of bed. It went through all that gluteus muscle tissue that we've all tried so hard to tighten up through exercise at one point or another. Dr. put my colon on full rest and I began TPN feeding through IV in the hospital (thank God for my port!). After 7 days I returned to home - a Blessing! I had had enough by then. I had a nurse come in daily to tend to the TPN changes and she was an angel. She got my pain under control because in the hosp they were giving me dilaudin shots every 2 hours. I became much like an addict. The two hours drove me nuts because when it wore off, it really wore off. I became a clock watcher and had to guage my calls for shots around the shift changes, etc., or I would have to wait longer. Hind sight (no pun intended) told me that they should have used a more sensible method to treat the pain. I turned into an anxiety case. The home nurse spoke to dr. from home and suggested a duragesic patch and oxycontin for breakthrough, doctor agreed. The oxycontin was short lived (too strong) in that the delaudin for breakthrough after a couple of days was better. She kept a close watch on the drain as well. All in all I was on the TPN for about 22 days, finally ending just prior to Labor Day weekend. The drain was also removed that week in that the fluid had finally begun to run more clearly and a fistulae-gram was done (injecting contrast fluid backwards in the line) to determine that the abcess had healed and it had no longer had connection to gastrointestinal. September was the month of healing, and I began the chemo regimen (FU5/leucovorin) again on 10/1. I will have one week on and 3 off for 4 months. Last treatment will be last week of December. Side effects came around the week following the "push" injections through port. Had mouth sores, hives, slight nausea and of course the dragginess. I begin again injections on monday 11/1. It is strange in that the last 3 days I've pulled out some pretty good strands of hair, alth dr said it is not "supposed" to happen. Dr. agreed to lighten up dosage, and probably will a little bit each new session.
And, a question for those who are more familiar: they called me yest to say that my white count was low and that I should be careful to maybe wash hands more often and not be around anyone who is coughing/sneezing, etc. What exactly does that mean with the treatment? Should I be taking an iron supplement to boost the count? They left msg. on ans mach, so by the time I got the msg., their ofc. was closed. I may call dr. this a.m. as he is really great about returning calls, but I thought I might ask if anyone on the board knew. It is tough for us CA patients who have to watch being around germs when its now time for the flu season and now theres a shortage on flu shots! I know for myself, I wouldn't normally have a flu shot, but I feel more suseptible being on the chemo.
All in all I feel pretty good lately. Food intake and what to eat is a challenge. I've found that too much acidic food will cause a lot of pain in the anal area upon output, and trying to regulate the output is difficult too. I am still on 2 mg. dilaudin for discomfort so I also take senna-s and benefiber (which is good stuff!).
Thats about it for now. Sorry to be so long-winded. (guess I should not be such a good typist!!)
Might just take a moment to say may God Bless all those caregivers, spouses, nurses and thoughtful friends who help and offer assistance to us patients who are not very patient and sometimes very difficult to deal with. You are all God sends, and I know I appreciate you dearly. I know others do as well.
Shouting, however, from the rooftop <CANCER SUCKS!!>
Great to hear from you. I'm glad to hear you are doing ok. I too am still on my pain meds-- docs say they did A LOT of work down there and there is a lot of scar tissue and tissue that is healing. Pain is where rectum was-- deep seated, and spreads to hamstrings, buttocks, and lower back.
I went on adjuvant chemo for a month and a half, but could NOT handle the side effects from the camptosar/5FU/Leucorvon. I was on 3-4 medicines for the vomitting and still couldn't keep ANYTHING down. Just felt like Hell. So, we made the decision to d/c the chemo. I am getting some strength back, but still have the pain, and can't urinate(still self cathing). Pain in the a*s, no pun intended. Also have to dilate as I'm still fecally incontinent, but still must open up where the reconnection was (anastamosis) in order to move bowels. Pretty nasty, and painful! Nothing is regular, and it gets very frustrating! CANCER SUCKS!!
But, scans have come back clean and CEA continues to be normal. So, I am very hopeful and try to stay that way... difficult at times!
Enough of me... You hang in there. Great to hear from you.
Good grief woman, you could write a book from what you have been through ( and you nearly did from your last post ).
I sympathise from your comments regarding pain relief. Husband/mum both found it difficult to manage meds whilst in hospital. Some hospital nurses do things differently and at different speeds and here in the UK are ususally stretched to the limit for time. Mum's posse of home nurses managed much better and were co-ordinated by the local Macmillan nurse (Macmillan Cancer Relief is a UK charity that works to improve the quality of life for people living with cancer). Their mission is to treat the whole person not just the diagnosis.
Regarding the WBC. We were warned by the Mac nurse when husband/mum started chemo about what to avoid during chemo as the WBC is lowered and means you are ultra-suseptible to infections which would take hold very quickly. Husband could not work during chemo for this reason (he works in the heavy motor industry), nor could he clean or feed our fish, wash dishes, prep or cook food, eat raw food/eggs/salad and so on. I think it was probably over the top but you can't ignore the advice completely.
By way of an example regarding dangers of infection, husband returned home from liver resection, within 6 hours he had developed raging fever, uncontrollable shivering and sickness. He then spent next 3 weeks on IV anti-biotics.
Husband had to supplement his iron intake during the last 3 months of chemo. This was just tablet form and no big deal. He stayed onthem for the duration.
He was not permitted to have the flu jab. (we are short of supplies here in UK too - I think they just try to scare you into having it)
hope you are firmly on road to recovery now.
p.s. i smile every time i see CANCER SUCKS cos my brother could never pronounce an F word and always substituted the F for an S. Suck was the first swear word he ever used at the grand old age of 3 and that was 40 years ago. He must have gone to the wrong kind of playschool
Glad you are doing better Julesss. We all know that healing from major surgery seems to take forever but it does have an end.
I got tonsillitis while on chemo. This was only the second time in my life I had it, the first was 20 years earlier!
Thankfully that was the only opportunistic disease I got but it happened during the second round of chemo with 4 more months to go and at the time I was a bit worried. My chemo was put off once for a week b/c of low WBC.
In an odd coincidence the colostomy actually helped. Since I have to pop the top bit of the wafer/pouch connection to let gas out I am effectivly farting on my own hand. This neccessitates a hand washing. Soooo, imagine washing your hands every time you *fluff* . One certainly has less opportunity to catch a cold that way. As a matter of fact I have had one cold in 3 years now, and I caught that from my two year old granddaughter who I carried about while the kids were visiting.
Regarding iron supplements, iron is a major constituent of red blood cells but I don't know that it would have an effect on WBC count. If you do take iron make sure you tell the docs since it can sometime mask an anemic condition. Also be careful , more is not better with iron supplementation. Too much iron is toxic. One a day would be the norm.